Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Goodland, KS

May 26, 2000Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2000, 5:25 PM CDT for Rawlins County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 5:25 PM CDT (22:25 UTC)
Expired
May 26, 2000, 5:55 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

What was reported inside it

TimeReportWhereRemark
May 26, 5:40 PM CDTHail 0.75Atwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS53 KGLD 262226
SVRGLD
KSC153-262255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 555 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF LUDELL...OR 9 MILES NORTH OF
  ATWOOD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERNDON AROUND 545 PM CDT

* ANOTHER LOCATION IN THIS WARNING IS...LUDELL.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:27 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 3:27 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI MAY 26 2000

...FORECAST CONCERNS ARE CHANCES OF PRECIP TONIGHT AND TEMPS INTO
THE EXTENDED...

OVERALL THE ETA INITIALIZED BEST AT THE SURFACE TO THE LEE OF THE
ROCKIES FROM CANADA TO THE MEXICAN BORDER. IN THE WEST ALL MODELS
DOING A FAIR JOB WITH THE AVN AND ETA DOING SLIGHTLY BETTER WITH LOW
PRESSURE CENTER EXTENDING UP FROM THE GULF OF BAJA. ALL MODELS TOO
COOL AT H85 IN THE CENTRAL HIGH PLAINS...WITH THE AVN DOING A BETTER
JOB IN THE SOUTHERN PLAINS. AT H5 THE NGM AND AVN ARE TOO AMPLIFIED
WITH THE RIDGE IN THE CENTRAL MISSISSIPPI VALLEY. NGM IS TOO FLAT
WITH TROUGH EXTENDING SOUTH FROM GREAT BASIN. OUT TO 18Z THE NGM IS
NOT TRACKING THE SURFACE LOW IN THE CENTRAL PLAINS WELL AT ALL. THE
AVN IS A LITTLE BIT TOO FAR EAST...WITH THE ETA BY FAR DOING A
SUPERIOR JOB. WITH THE PAST TRACK RECORD AND CURRENT MODEL TRENDS
WILL GO WITH AN ETA/AVN SOLUTION...LEANING MORE HEAVILY TOWARDS THE
ETA.

FOR TONIGHT...18Z ETA HAS CUT BACK ON QPF FIELDS FOR THE EASTERN
PORTIONS OF THE CWA. THIS IS SUPPORTED BY OMEGA FIELDS MOVING
FARTHER SOUTH AND A DECREASE IN THUNDERSTORM ACTIVITY. HOWEVER...H7
VORT AXIS AND CORRESPONDING REGION OF BL THETA-E CONV PASS THROUGH
REGION OVERNIGHT WITH LINGERING INSTABILITY. THIS SHOULD SUPPORT
THUNDERSTORM ACTIVITY EARLY THIS EVENING. INTO SUNDAY...AVN H7 AND
H85 TEMPS ARE NOT IN AGREEMENT. IN THIS TIME OF YEAR H7 IS NOT AN
UNREASONABLE MIXING DEPTH AND H85 TEMPS ARE 3-5C TOO LOW FOR THE
PROGGED H7 TEMPS. THE 60HR ETA SUPPORTS THIS ALSO SO WILL GO CLOSE
TO FWC TEMPS FOR SUNDAY...AND SLIGHTLY BELOW IN THE EAST WHERE
COOLER H7 TEMPS EXIST.

IN THE EXTENDED...THE MRF HAS BEEN MORE CONSISTENT AS OF LATE ON A
RUN TO RUN BASIS...AND FEEL THAT THE ECMWF SOLUTION IS TOO FAST AND
BRINGS SURFACE LOW TOO FAR SOUTH INTO H5 RIDGE. WILL CONTINUE WITH
THE MRF SOLUTION. ON MONDAY NIGHT WILL CONTINUE WITH A CHANCE OF
PRECIP IN SPITE OF MODEL QPF FIELDS. COLD FRONT WILL PASS THROUGH
LATE MONDAY...DROPPING H7 TEMPS FROM 18C TO LESS THAN 8C. WITH
MOISTURE WRAPPING AROUND LOW AND GOOD CAPE AVAILABLE...THIS FEATURE
SHOULD BE A GOOD INITIATOR FOR CONVECTIVE ACTIVITY.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, May 26, 11:30 AM CDT, 5 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 26 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED.

AN UPPER LEVEL DISTURBANCE AND DEEP LOW LEVEL MOISTURE HAVE COMBINED
TO PRODUCE A LINE OF THUNDERSTORMS OVER THE CENTRAL TRI-STATE AREA
LATE THIS MORNING. EXPECT THIS ACTIVITY TO CONTINUE TOWARD THE
NORTHEAST THROUGH EARLY AFTERNOON. OVER THE REMAINDER OF THE AREA...
SURFACE MOISTURE REMAINS PLENTIFUL UNDER A PARTLY SUNNY SKY. ANOTHER
WEAK DISTURBANCE WAS LOCATED WEST OF THE CONTINENTAL DIVIDE WHILE
LOW PRESSURE RESIDES OVER SOUTHEAST COLORADO.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING...EXPECT
A MOISTURE AND INSTABILITY AXIS TO DEVELOP ALONG AND EAST OF A LINE
FROM YUMA COUNTY COLORADO TO WICHITA COUNTY KANSAS. WITH SUFFICIENT
DAYTIME HEATING AND THE APPROACHING UPPER LEVEL DISTURBANCE...EXPECT
A FEW THUNDERSTORMS TO DEVELOP. HOWEVER...NONE OF THE STORMS ARE
EXPECTED TO BECOME SEVERE.

&&

THEDE
Special weather statement, May 26, 11:30 AM CDT, 5 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 26 2000

.CORRECTED FOR EXPIRATION TIME.

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED.

AN UPPER LEVEL DISTURBANCE AND DEEP LOW LEVEL MOISTURE HAVE COMBINED
TO PRODUCE A LINE OF THUNDERSTORMS OVER THE CENTRAL TRI-STATE AREA
LATE THIS MORNING. EXPECT THIS ACTIVITY TO CONTINUE TOWARD THE
NORTHEAST THROUGH EARLY AFTERNOON. OVER THE REMAINDER OF THE AREA...
SURFACE MOISTURE REMAINS PLENTIFUL UNDER A PARTLY SUNNY SKY. ANOTHER
WEAK DISTURBANCE WAS LOCATED WEST OF THE CONTINENTAL DIVIDE WHILE
LOW PRESSURE RESIDES OVER SOUTHEAST COLORADO.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING...EXPECT
A MOISTURE AND INSTABILITY AXIS TO DEVELOP ALONG AND EAST OF A LINE
FROM YUMA COUNTY COLORADO TO WICHITA COUNTY KANSAS. WITH SUFFICIENT
DAYTIME HEATING AND THE APPROACHING UPPER LEVEL DISTURBANCE...EXPECT
A FEW THUNDERSTORMS TO DEVELOP. HOWEVER...NONE OF THE STORMS ARE
EXPECTED TO BECOME SEVERE.

&&

THEDE
Special weather statement, May 26, 12:49 PM CDT, 4 hours 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 26 2000

.CORRECTED FOR EXPIRATION TIME.

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED.

AN UPPER LEVEL DISTURBANCE AND DEEP LOW LEVEL MOISTURE HAVE COMBINED
TO PRODUCE A LINE OF THUNDERSTORMS OVER THE CENTRAL TRI-STATE AREA
LATE THIS MORNING. EXPECT THIS ACTIVITY TO CONTINUE TOWARD THE
NORTHEAST THROUGH EARLY AFTERNOON. OVER THE REMAINDER OF THE AREA...
SURFACE MOISTURE REMAINS PLENTIFUL UNDER A PARTLY SUNNY SKY. ANOTHER
WEAK DISTURBANCE WAS LOCATED WEST OF THE CONTINENTAL DIVIDE WHILE
LOW PRESSURE RESIDES OVER SOUTHEAST COLORADO.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING...EXPECT
A MOISTURE AND INSTABILITY AXIS TO DEVELOP ALONG AND EAST OF A LINE
FROM YUMA COUNTY COLORADO TO WICHITA COUNTY KANSAS. WITH SUFFICIENT
DAYTIME HEATING AND THE APPROACHING UPPER LEVEL DISTURBANCE...EXPECT
A FEW THUNDERSTORMS TO DEVELOP. HOWEVER...NONE OF THE STORMS ARE
EXPECTED TO BECOME SEVERE.

&&
7
THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:37 PM CDTSevere Thunderstorm WarningGLDWallace63 min
May 26, 4:12 PM CDTSevere Thunderstorm WarningGLDLogan58 min
May 26, 5:47 PM CDTSevere Thunderstorm WarningGLDDecatur63 min
May 26, 5:55 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
May 26, 6:07 PM CDTSevere Thunderstorm WarningGLDSherman63 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningGLDSheridan61 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningGLDThomas59 min
May 26, 6:32 PM CDTSevere Thunderstorm WarningGLDLogan63 min
May 26, 6:58 PM CDTSevere Thunderstorm WarningGLDNorton62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.